What about steroids??

Discussion in 'Fibromyalgia Main Forum' started by mrsjethro, May 7, 2006.

  1. mrsjethro

    mrsjethro New Member

    Doc gave me a steroid shot day before yesterday and said that I should feel much better by the next day. Well, I did and I actually got to enjoy a day of being myself for the first time in a really long time. I even got to go for a short ride on the harley. Now, this morning, I'm right back at square one and back in the bed. The shot has worn off and I probably did overdo a little bit yesterday, but I was having a little fun for a change. The weather here is killing me. We've had rain off and on for the last month or so with more to come. My gyno nurse suggested checking into methylprednisolone (not sure on spelling) and taking a low, maybe 5mg dose daily, but now I'm thinking that if the shot didn't work then maybe the pills won't either. I'm thinking that there's probably some serious side effects also. The only one she mentioned was osteoporosis. Anybody want to weigh in on that one for me? Anyone taking steroids? Are they helping? I WANT MY LIFE BACK....as I'm sure we all do.
  2. laura81655

    laura81655 New Member

    That the steroid shot helped you for a day! That may well mean that corticosteroids orally would help too. Prednisone is very strong and has bad side effects. Why don't you ask your doctor for a low dose 10 or 20 mg. of oral hydrocortisone? I have been on it for six months and it has helped a lot, it doesn't have the bad side effects at this micro dose. You can get a sustained release from the Compounding Pharmacy too.

    Laura

    Laura
  3. mrsjethro

    mrsjethro New Member

    I was seriously considering asking about the pill form this week sometime, but wasn't sure if it deterioriated the bones or not if taken in lower doses. I hadn't seen anyone mention the hydrocortisone until now. I can do okay for a while like I'm going, because I don't really have a lot that I absolutely have to do. The house is a wreck and it's driving me nuts, but it can wait if it has to. The part that I'm really worried about is that I have a church summit to attend in CA in August and for that entire week, I'll be running wide open and I don't know how I'm going to be able to do it. What dosage do you take and have you seen any weight gain, swelling, or anything otherwidse that bothers you? Thanks so much..
  4. jenni4736

    jenni4736 New Member

    mrsjethro... you pose great questions. I too am wandering about long term steroid usage. I have had local steroid shot before- it has been years ago.

    I am currently taking an oral steroid for a terrible allergic reaction I had. Oddly enough, I have felt better the last 3 days than I have in 3 months. I can't help but think there is something to it. It could just be a good week, but if there is a chance it could help our pain...as long as it doesn't cause more harm...then its a good thing.

    I will bump this so you can get more answers from everyone.
    jenni

  5. jenni4736

    jenni4736 New Member

    bump for mrsjethro
  6. laura81655

    laura81655 New Member

    I have gained about five pounds since I have been on the hydrocortisone. I take 10 mg. in the morning. I have a good diet, so that helps too. Some people don't gain any weight with being on a low dose, 10 or 20 mg.

    In the search box you can type in Cortisol, or Cortef and find some responses concerning this. My doctor said at this low dose I don't have to worry about Osteoporosis, or high Blood pressure. I hope you can find some help with the pain!

    Laura
  7. KIMHURTS

    KIMHURTS New Member

    Ive been on prednisone for 3 months now.My rheumy said i need to take calcium and vitamin d supplements and go for a bone scan every 3 months because it can cause osteoporosis.And on top of it, ive gained 30 pounds since ive been on it.And i have not been eating that much at all!Which kinda stinks.Because if im gonna be fat,id like to at least be able to say i enjoyed it.It has helped a little.Still in loads of pain,but slightly better.I have noticed my eyesight is going a little whacky,which i believe is related to the meds.Best of luck....Kim
  8. TaniaF

    TaniaF Member

    for allergy reactions and recently had a steroid shot in my SI joint area (piniformis muscle). Like some of you, the effect helped for a day or two and now I have backaches again.

    However, the steroids can do really bad things to the body. It messes up your adrenal glands and I get heart palpitations sometimes. When I take Medrol I feel great while on the pills, but when I have to wean off, the pain is worse. It also plays tricks on my pulse and BP. I also have developed a pretty bad case of osteoporosis due to taking steroids periodically for my asthma.

    Personally, I would steer away from steroids unless absolutely necesssary.

    Just my opinion,
    Tania
  9. Leaknits

    Leaknits New Member

    ...Stay away from steroids.
    And Tania is right. Local quack I no longer see told me, in regard to a sensitivity to steroids a lot of PWC have, "It is not possible to be sensitive to steroids...our bodies produce them every day."
    YES, dr quack, our bodies do produce steroids every day. But not in the amounts that you prescribe, nor are the body-produced ones the same as those that you prescribe.
    Too many CFS/Fibro people feel not quite right in the mental dept...and these wonderdocs are shoving stuff at us that can tip us over into fullblown psychosis.
    Wonderful.
    Tell your drs to do their bleeping research before shooting off their mouths.
    Lea.